Maine, 2008

Hail in Maine, June 23, 2008

June 23, 2008 · NWS GYX · 1 event in 1 county or zone

75 inch 1 mile east of Billy-Jack in Somerset County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm produced .75 inch 1 mile east of Billy-Jack in Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 23, 1:33 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 1:33 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
233 PM EDT MON JUN 23 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT THEN SLOWLY MOVE
OFF THE COAST TUESDAY. HIGH PRESSURE ACROSS THE MID ATLANTIC WILL RIDGE
TOWARDS NEW ENGLAND WEDNESDAY. THEN A SERIES OF WEAK DISTURBANCES
WILL CROSS NORTHERN NEW ENGLAND THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A CDFNT APPROACHING FROM THE W TNGT ASSOCIATED WITH AN EWD MOVING
H5 TROF WILL BE THE FOCUS FOR SHRA AND TSRA THRU THE NGT WITH THE
SLGT RISK OF SEVERE TSTMS INTO THIS EVENING PER SPC OUTLOOK. WILL
USE GFS40 AND MAV MOS FOR THE NEAR TERM FCST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE CDFNT CONTS TO MOVE SLOWLY E AND OFF THE COAST ON TUESDAY.
THIS WILL CONT THE CHC FOR SHRA AND PSBL TSRA. SVR THREAT
DIMINISHES CONSIDERABLY. WILL USE GFS40 AND MAV MOS FOR THE SHORT
TERM FCST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
WEAK RIDGING IN NW FLOW ALOFT MOVES IN FOR TUE NIGHT AND WED....SO
OTHER THAN THE POSSIBILITY OF LINGERING SHRA TUE EVE...SHOULD BE
DRY AND GENERALLY SUNNY ON WED. BOTH NAM AND GFS SUGGESTING A WEAK
WAVE MOVE IN THRU NW FLOW WED NIGHT INTO THU. NOT COMPLETELY
BUYING INTO THIS WAVE AS IT LOOKS TO ORIGINATE FROM CONVECTION
UPSTREAM...BUT HAVE INCLUDED CHC POPS IN THE NRN ZONES...WHILE IN
THE S BACKED DOWN TO SLIGHT CHC...AS CLIMO WOULD SUGGEST THIS WAVE
STAYS TO THE N.

BEYOND THU...AGREE WITH HPC THAT BOTH GFS AND EURO MAY BE OVER
AMPLIFYING THE 500MB PATTERN...GIVEN THAT 12Z EURO MEAN WOULS SHOW
A MUCH FLATTER SOLN. THEREFORE HAVE DONE NOTHING MORE THAN TWEAK
THE FORECAST IN DAYS 4-7...WHICH MEANS CONTINUED NW FLOW
ALOFT...WITH A GRADUAL SHIFT TO CYCLONIC CURVATURE OVER THE
WEEKEND. THEREFORE EXPECT WAVE OF ENERGY TO BE MOVING THRU AND
HAVE CHC POPS IN ALMOST EVERY PERIOD....ALTHOUGH IT IS MORE LIKELY
THEY WILL NOT OCCUR EVERY PERIOD...BUT NOT POSSIBLE TO PIN DOWN
ATTM.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY/...VARIABLE CONDITIONS AS SHRA AND
TSRA CONT THRU TNGT ALONG WITH REDEVELOPING STRATUS AND F. SOME
TSTMS COULD BE STRONG TO PSBLY SEVERE THRU THIS EVENING PER SPC
SLGT RISK FOR SEVERE WX. CHC OF STRONG OR SEVERE TSTMS HITTING A
TAF SITE IS TOO LOW TO INCLUDE IN TAFS...HOWEVER BETTER CHC FOR
TSRA AT CON AND LEB AND INCLUDED IN TEMPO GROUP WHILE LESSER CHC
FURTHER E WHERE COVERED WITH CB. CONDITIONS IMPROVE ON TUESDAY AS
THE FNT MOVES THRU AND SOMEWHAT DRIER MOVES IN. STILL THREAT FOR
SHRA OR POSSIBLY A TSRA.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...NO WIDESPREAD OR
EXTENDED PERIODS OF FLIGHT RESTRICTIONS EXPECTED THRU THE END OF
THE WEEK...ALTHOUGH SCT SHRA OR TSRA WILL BE POSSIBLE LATE IN THE
WEEK.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY/...ONSHORE FLOW TNGT WILL TURN TO THE
W OR NW ON TUESDAY AS A CDFNT MOVES SLOWLY OFFSHORE. WINDS AND
SEAS WILL STAY BLO SCA LVLS. MAIN CONCERN WILL BE REDUCED VSBY IN
F THRU TNGT ALONG WITH SHRA AND SCT TSRA.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...NO FLAGS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...CEMPA
AVIATION...
MARINE...
Hazardous weather outlook, Jun 23, 2:33 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
333 AM EDT MON JUN 23 2008

MEZ007>009-012>014-018>021-023-024-NHZ001>010-013-014-240745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK-
COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
333 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MUCH OF NEW HAMPSHIRE AND
WESTERN MAINE IN A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. OUR
FORECAST CALLS FOR STRONG THUNDERSTORMS WITH THE POTENTIAL FOR
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-240745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
333 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MEZ022-025>028-240745-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
333 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF THESE
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, Jun 23, 12:23 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
123 PM EDT MON JUN 23 2008

MEZ012-018-023-NHZ004>010-013-014-231830-
BELKNAP-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-MERRIMACK-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN
GRAFTON-SOUTHERN OXFORD-STRAFFORD-SULLIVAN-
123 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...SULLIVAN COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...YORK
COUNTY...ROCKINGHAM COUNTY...GRAFTON COUNTY AND CARROLL COUNTY
THROUGH 230 PM EDT...

AT 123 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF STRONG THUNDERSTORMS CENTERED OVER CENTRAL MASSACHUSETTS
...MOVING NORTHEAST AT 35 MPH. THESE STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND PILLSBURY STATE
PARK...DUNBARTON...BRADFORD...HENNIKER...WADLEIGH STATE
PARK...WARNER...SUTTON...HOPKINTON...BOW AND CONTOOCOOK THROUGH 245
PM EDT.

WIND GUSTS TO 40 MPH MAY ACCOMPANY A FEW OF THESE STORMS ALONG WITH
SMALL HAIL.  HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN
STREETS AND LOW-LYING AREAS.

JC
Special weather statement, Jun 23, 1:24 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
224 PM EDT MON JUN 23 2008

MEZ018-023-NHZ006-008>010-013-014-231915-
BELKNAP-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-MERRIMACK-SOUTHERN CARROLL-STRAFFORD-
224 PM EDT MON JUN 23 2008

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL IMPACT BELKNAP
COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY...YORK
COUNTY...ROCKINGHAM COUNTY AND CARROLL COUNTY THROUGH 400 PM EDT...

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND THUNDERSTORMS FROM ABOUT CONCORD TO PORTSMOUTH AND POINTS
SOUTH...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL AFFECT AREAS
IN AND AROUND PENACOOK...BEAR BROOK STATE
PARK...WEBSTER...SUNCOOK...SOUTH
HOOKSETT...PEMBROKE...HOPKINTON...HOOKSETT ANDCONTOOCOOK THROUGH 400
PM.

HEAVY RAIN MAY ACCOMPANY A FEW OF THESE STORMS WITH A QUICK ONE TO
TWO INCHES OF RAIN POSSIBLE THROUGH 4 PM.  THESE WILL CAUSE PONDING
OF ROADWAYS AND LOW LYING AREAS.  SMALL STREAMS WILL BE ON THE RISE.
WIND GUSTS TO 35 MPH MAY ACCOMPANY THESE STORMS.

JC
Special weather statement, Jun 23, 3:10 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT MON JUN 23 2008

NHZ013-014-232100-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-
410 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 500 PM
EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EAST HAMPSTEAD...OR ABOUT 7 MILES
NORTHEAST OF SALEM...MOVING EAST...NORTHEAST AT 34 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND KINGSTON STATE
PARK...EAST HAMPSTEAD...SANDOWN...PLAISTOW...KINGSTON...HAMPSTEAD...
DANVILLE...AT KINSON...EAST KINGSTON AND NEWTON THROUGH 500 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. THIS STORM WILL ALSO
DROP A QUICK ONE TO TWO INCHES OF RAIN...CAUSING PONDING IN LOW
LYING AREAS.

JC
Local storm report, Jun 23, 3:32 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
432 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     LONDONDERRY             42.87N 71.37W
06/23/2008                   ROCKINGHAM         NH   LAW ENFORCEMENT

            TREES DOWN ON JAY ROAD.

&&

DS

The radar

The Caribou radar (KCBW), 172 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
June 23, 4:07 PM EST to 4:10 PM EST
Where
Somerset County, 28.5 mi NNW of Saboomook
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
46.240, -70.020

A severe thunderstorm produced .75 inch hail 1 mile east of Billy-Jack.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120684.